Missouri, 2025

Hail and Damaging Winds in Missouri, August 19, 2025

August 19, 2025 · NWS PAH · 7 events in 3 counties and zones

A cold front sagged through the Quad State from north to south later in the day on the 19th. A jagged line of thunderstorms developed during the afternoon across Southeast Missouri and Southern Illinois, dipping southward through late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
$5,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front sagged through the Quad State from north to south later in the day on the 19th. A jagged line of thunderstorms developed during the afternoon across Southeast Missouri and Southern Illinois, dipping southward through late afternoon. MLCAPE maxed out early afternoon around 3000-3500J/kg with DCAPE of 1200J/kg. Effective shear was limited, below 30kts. Wind damage, mainly to trees, was most widespread in Cape Girardeau County as a storm tracked southeastward through the county during the early afternoon. Wind damage was also reported in Butler County with hail noted in Carter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 11:17 AM CST, 1 hour 15 minutes earlier. Its key messages:

  • One more day of dangerous heat and humidity with highs in the mid to upper 90s and heat index values ranging between 100 and 108 degrees this afternoon. Heat Advisory remains in effect through this afternoon.
  • Scattered thunderstorms are forecast this afternoon. A few of the storms may produce strong to locally damaging wind gusts.
  • A cold front will pass through late tonight allowing temperatures to fall back toward normal levels. Another cold front will move through over the weekend significantly reducing temperatures and dropping humidity levels. It will feel very fall-like late in the weekend into next week!
Area forecast discussion, Aug 19, 11:17 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1217 PM CDT Tue Aug 19 2025

.KEY MESSAGES...

- One more day of dangerous heat and humidity with highs in the
  mid to upper 90s and heat index values ranging between 100
  and 108 degrees this afternoon. Heat Advisory remains in
  effect through this afternoon.

- Scattered thunderstorms are forecast this afternoon. A few of
  the storms may produce strong to locally damaging wind gusts.

- A cold front will pass through late tonight allowing
  temperatures to fall back toward normal levels. Another cold
  front will move through over the weekend significantly
  reducing temperatures and dropping humidity levels. It will
  feel very fall-like late in the weekend into next week!

&&

.DISCUSSION...
Issued at 238 AM CDT Tue Aug 19 2025

The upper-level ridge that has kept us very hot and humid over the
past several days will begin to break down later today as a
shortwave and cold front approaches, then passes through the area.
Heat index values will once again reach the 100-108 degree range for
much of the area this afternoon, which led to the continuation of
the Heat Advisory.

The cold front will sag through the area from north to south late
this afternoon through into tonight before shifting south of the
area by early Wednesday morning. Near the frontal boundary,
scattered showers and thunderstorms can be expected (40-50% chance).
Very heavy downpours with localized totals approaching an inch in
the strongest thunderstorms possible. The area is outlooked for a
marginal risk of excessive rainfall. The storms that develop today
into this evening will have the potential to produce localized
damaging downburst winds across most of the Quad State area.
Instability values are forecast to be up to 3k J/kg along and ahead
of the front, plenty to produce strong updrafts. Drier air in the
mid levels along with an inverted V type sounding below 800mb all
suggest the potential for colder/more dense downdrafts in any
collapsing pulse-type storm. The Marginal Risk for severe storms
this afternoon into this evening still looks good from the SPC.

Near normal temperatures can then be expected with drier weather
after the front passes well south of the area by Wednesday
afternoon. Temperatures for Wednesday through Saturday are expected
to be in the mid to upper 80s. A strong, moisture-starved cold front
is expected to pass through the area Saturday night into Sunday
bringing an early taste of fall-like weather into early next week.
In fact, temperatures are expected to drop below normal with highs
in the low to mid 80s on Sunday dropping to the upper 70s and low
80s by Monday. Low temperatures will likely drop into the 50s!!

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1213 PM CDT Tue Aug 19 2025

Still waiting on the afternoon cu field to develop at around 5k
ft. Later this afternoon/evening and into the early overnight
spotty storms are expected to start popping up across portions
of the area. These storms may affect the terminals at times with
gusty winds and low vsby due to heavy rain. The cloud deck from
these storms may be MVFR for several hours. Winds will continue
to be light and variable today and overnight, and then will
turn to the north overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ075>078-
     080>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.
IN...Heat Advisory until 7 PM CDT /8 PM EDT/ this evening for
     INZ081-082-085>088.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>022.

&&

DISCUSSION...KC
AVIATION...HICKFORD
Hazardous weather outlook, Aug 19, 2:42 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
342 AM CDT Tue Aug 19 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-200845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
342 AM CDT Tue Aug 19 2025 /442 AM EDT Tue Aug 19 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Heat index values as high as 108 is forecast across the entire
region this afternoon. Scattered thunderstorms are forecast in
the afternoon. Gusty winds, locally heavy rain, and cloud to
ground lightning can be expected with any storms. A few storms may
become severe with locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms may linger into Wednesday; however, severe
weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any damaging winds or flooding
this afternoon and evening.

The radar

The Paducah radar (KPAH), 97 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cape Girardeau

When
August 19, 12:32 PM CST to 12:43 PM CST
Where
Cape Girardeau County, 0.42 mi SE of Oak Ridge to 1.18 mi NNW of Jackson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.495, -89.725

A few trees were downed by thunderstorm winds between Oak Ridge and W/NW Jackson as a cluster of storms tracked southeastward.

Thunderstorm Wind, Cape Girardeau

When
August 19, 12:55 PM CST to 1:06 PM CST
Where
Cape Girardeau County, 3.94 mi E of Jackson to 0.35 mi SSE of Cape Girardeau
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.369, -89.600

A few trees were downed between Jackson and Cape Girardeau, along with numerous tree branches. In rural areas short-lived visibility issues developed due to blowing dust.

Thunderstorm Wind, Cape Girardeau

When
August 19, 1:00 PM CST
Where
Cape Girardeau County, 0.88 mi NE of Gordonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.330, -89.670

Straight-line thunderstorm winds blew down a large portion of a tree north of Gordonville.

Thunderstorm Wind, Cape Girardeau

When
August 19, 1:01 PM CST
Where
Cape Girardeau County, 5.25 mi WSW of Egypt Mills
Measured
56 kt (64 mph) estimated gust
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.377, -89.561

A large amount of corn was blown over due to strong winds near intersection of CR 638 and CR 618.

Hail, Carter

When
August 19, 1:33 PM CST
Where
Carter County, 0.29 mi ESE of Van Buren
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.998, -91.015

Along with quarter size hail (measured), the storm also produced wind gusts estimated at 50-55 mph.

Thunderstorm Wind, Butler

When
August 19, 1:49 PM CST
Where
Butler County, 0.56 mi W of Poplar Bluff
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.749, -90.410

A garage door was blown in at a business on South Westwood in Poplar Bluff.

Thunderstorm Wind, Butler

When
August 19, 2:20 PM CST
Where
Butler County, 3.67 mi W of Poplar Bluff
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.741, -90.465

Straight-line winds brought down portions of fences, damaged playsets, and caused some shingle damage on homes near Township Line Rd/CR-467.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289983, 1289987, 1289984, 1289982, 1289981, 1289997, 1289998.